CSN Login
Members Online: 7

dilemma

VonnieKai
Posts: 30
Joined: Nov 2003

I am taking care of my 72 year old husband and we found out in late October that the rectal cancer has metastasized to his lungs. He was on CPT-11 for three treatments and had two weeks rest. He was supposed to start a second treatment of CPT-11 last Friday, but they didn't give it to him because his white count was too low. He's supposed to go back again this Friday. My dilemma is that he is getting increasingly confused to where he doesn't recognize me or our home. He is very lucid on other things, though - knows what day it is, knows his pet dog, etc. He gets angry at me because he doesn't recognize me as his wife and he thinks his wife has abandoned him - he gets mad when I try to reason with him. He's very clear on wanting to have more chemo to try to slow down the cancer. He understands that there is no cure and he also said he realizes he is living his last days. The CPT-11 makes him really sick and this next round will probably increase his confusion due to dehydration and the compazine and lomotil I have to give him for the nausea and diarrhea. My dilemma is that in all likelihood, if he keeps getting worse, I'll have to place him in a nursing home so I can continue to work - I can't quit my job to take care of him. I think his mind could become better without the chemo, but he wants to continue taking it. I have discussed with him the possibility that he will require adult day care or a nursing home if he continues and he says he'll do what he has to. Does anyone have any advice? I want his wishes to be carried out, but I know he doesn't want to live anywhere else but our home. He was in adult day care briefly after his cancer surgery and he hated it.
Thanks
Yvonne

2bhealed's picture
2bhealed
Posts: 2084
Joined: Dec 2001

I am sorry about your husband. It is very hard to watch a loved one deal with cancer and we can feel so helpless at times. I know. I lost a sister to cancer 11 years ago when she was 33.

I don't understand why they are giving him chemo in the first place if it will not cure him and is only making him sicker??

I watched the doctors give my sister chemo as she got sicker and it only made her sicker and hurried the dying process along ..... could someone please explain the philosophy behind this reasoning?

Advice? Research alternative healing of cancer that supports life and healing rather than sickness for his last days. Purify his diet and get him off all sugar, meat and dairy, white flours, alcohol and processed foods. Get a juicer and create green veggies drinks for him that are jam-packed with enzymes that promote life!

hope something helps!

peace, emily

KrisS
Posts: 232
Joined: Apr 2003

Dear Yvonne,

Does the oncologist know about this confusion? That sounds serious. How about evaluation by a neurologist? I think I would lobby for this ASAP. I think sometimes when faced with an older patient sometimes doctors don't pay as much attention to cognitive problems, assuming it is "old age" I was faced with this with my dad who was sharp as a tack at 92. He had problems with electrolytes- low potassium which gave him side effects with heart medication that he was on. The nurses seemed suprised that he recognized me when I came into the hospital after this had been corrected.

Dehydration certainly cannot helpful. If he having that difficult a time with CPT 11, has his oncologist considered changing to oxaliplatin. I have had both. CPT 11 caused much more side effects- than oxaliplatin.

Many oncologists have social workers who may provide suggestions for help for you. The oncology nurses may also be able to give suggestions.

I hope you get some answers and improvement soon.

My prayers are with you and your husband.

Kris

VonnieKai
Posts: 30
Joined: Nov 2003

Thanks for being so sweet, Kris. I called the oncologist and was very tersely told that the confusion was "nothing new".(When my husband first had chemo in June 2002, he had just had a stroke and was healing from that.) I tried to explain that this confusion was different and very harmful to both my husband and myself and the oncologist again tersely said the CPT-11 wouldn't cause confusion. Then I blurted out that the literature for CPT-11 says to report if confusion occurs to the doctor. He then said he wouldn't let him have chemo until the confusion was resolved. The CT-Scan on the brain was negative -no new stroke or cancer mets. I do have a neurologist appointment tomorrow, but disappointed that neither the GP or the oncologist was interested in helping to treat this disturbing sypmtom, they only said they couldn't do anything. I had to beg the GP for a neurologist's name - he didn't even want to give me that. A social worker at the hospital suggested I get my husband a Hospice evaluation, but the GP refused to order it, saying he wasn't ready. I am starting to feel that I am the one who is irrational.
Thanks all
Yvonne

KrisS
Posts: 232
Joined: Apr 2003

Dear Yvone,

You are not irrational. I do think that neurological problems can be difficult and frustrating for doctors to sort out and sometimes I suspect that is the reason those who do not have special expertise in dealing with such problems try to do everything possible to discount it.

Best of luck with the neurologist tomorrow. Hopefully he will be more understanding about the difficulties that this is causing.

Kris

Lauriann
Posts: 6
Joined: Dec 2003

Dear Vonnie,
I'm so sorry to hear what you're going through. A kidney infection can also cause confusion. I don't know what state you're from, but I would contact your area agency on aging. They may have resources for respite care services. I was a director of an adult day care and many clients hated it at the beginning because of so many dynamics relating to the final stages of life. In time they find their nitch and look forward to attending. Provide the director with as much information you can about your husbands current and previous interests which can assist with activity planning. If they offer childlike activities, complain. If your husbands confusion continues, check out information on validation therapy. It's a method of validating the confusion as reality orientation can cause more combative behavior. The confused person believes their delusions.

It know this must be so hard for you. Keep yourself strong and focused. Lauriann

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network